[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.114.118. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1966

Acetaminophen and Hypoglycemia

Author Affiliations

SEATTLE
From the Division of Endocrinology and Metabolism, Department of Pediatrics, School of Medicine, University of Washington, Seattle.

Am J Dis Child. 1966;112(6):558-560. doi:10.1001/archpedi.1966.02090150102009
Abstract

SALICYLATES and acetaminophen (Tempra), structurally related compounds, are prescribed commonly as antipyretic and analgesic agents for children. The undesirable effects of salicylates as manifested by either acute or chronic salicylism are well described.1 The currently recognized side effects associated with acute acetaminophen toxicity include methemoglobinemia, anemia, hepatic cell injury, and possibly allergic reactions.2,3 Recently, certain patients have been described who developed hypoglycemia while receiving salicylates.4,5 The purpose of this paper is to report a patient who developed hypoglycemia in association with acetaminophen administration.

Report of a Case  The clinical course of this patient through 22 months of age has been reported previously.4 His past history included the following features: delivery at term following a pregnancy complicated by toxemia and abruptio placenta; respiratory distress, apnea, and seizures associated with hypoglycemia occurring during the first 48 hours of life; control of hypoglycemia with hydrocortisone therapy; seizures occurring at

First Page Preview View Large
First page PDF preview
First page PDF preview
×